Ask a doctor

Effect of Tretinoin on Skin Thickness

I am using Retrieve (tretinoin) cream nightly. I have heard that it thins the skin. My question is whether this is correct and whether stopping it's use will allow the skin to return to its former thickness? Thanks.

Doctor Answers (2)

Retin-a will not thin the skin...

+1

and in fact some evidence exists that it increases the thickness of the epidermis and leads to development of new blood vessels in the dermis along with thickening of the elastic material...that's why the product has anti-aging potential...I'd continue to use it unless there's a specific reason not to...
 


Las Vegas Dermatologist
5.0 out of 5 stars 7 reviews

Wrong!

+1

Retin A (tretinoin) normalizes the process of keratinization. If there is hyperkeratosis, the epidermis will thin, but most patients have photoaging and have atrophy that is actually IMPROVED with the use of tretinoin.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.